Alabama, 2009Hail and Damaging Wind in Alabama, June 2, 2009
June 2, 2009 · NWS HUN · 2 events in 2 counties and zones
Isolated pulse thunderstorms developed during the late afternoon hours and carried on into the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated pulse thunderstorms developed during the late afternoon hours and carried on into the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 2, 1:03 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 2, 1:03 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT TUE JUN 2 2009
.SYNOPSIS...UPPER LEVEL RIDGING CONTINUES OVER THE SOUTHEAST TODAY
WITH A FEW SHORTWAVES ENVELOPED IN THE WEAK FLOW ALOFT. THE POLAR
WESTERLIES REMAIN OVER SOUTHERN QUEBEC AND ONTARIO BORDER WITH THE
NORTHERN TIER STATES. FURTHER WEST...THE REX BLOCK CONTINUES OVER
130W STRETCHING FROM OFF THE CA COAST TO THE BRITISH COLUMBIAN
COAST.
A SHORTWAVE TROUGH OVER WESTERN NE IS BRINGING THUNDERSTORMS ACROSS
THE CENTRAL PLAINS.
CLOSER TO HOME...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
HAVE BEEN DEVELOPING ALONG A WEAK SHORTWAVE TROUGH MOVING OVER AL/MS
BORDER AND A THETA-E BOUNDARY LOCATED OVER N AL. THESE PULSE STORMS
WILL BRING A MICROBURST...HAIL...AND HEAVY RAIN THREAT.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...HAVE KEPT ISOLATED
THUNDERSTORMS IN THE FORECAST THROUGH THE FIRST PORTIONS OF TONIGHT.
EXPECT THESE STORMS TO RAPIDLY DISSIPATE SHORTLY AFTER SUNSET.
ON WEDNESDAY...THE SHORTWAVE TROUGH OVER WESTERN NE WILL APPROACH
SOUTHERN MO WHILE ANOTHER SHORTWAVE WILL EXTEND SOUTHWARD FROM THE
GREAT LAKES REGION. THE LATTER SHORTWAVE WILL PUSH A COOL FRONT
TOWARDS THE TN VALLEY. MEANWHILE...A POSSIBLE THETA-E BOUNDARY AND
OUTFLOW BOUNDARIES FROM PREVIOUS AFTERNOON CONVECTION MAY LEAD TO
MORE SHOWERS AND THUNDERSTORMS GIVEN THE AMBIENT UNSTABLE AIR MASS
AND DAYTIME HIGHS IN THE 90S. WIND SHEAR IS LACKING...BUT SBCAPES IN
THE 1000-2000 J/KG RANGE AND DCAPES OF 900-1200 J/KG WILL LEAD TO
YET ANOTHER THREAT OF STRONG STORMS WITH MICROBURST CAPABILITY. BY
WEDNESDAY NIGHT...THE COOL FRONT WILL LIKELY BE OVER N MS INTO W TN.
THIS WILL TRIGGER MORE SHOWERS OVER NW AL INTO THE EARLY MORNING
HOURS OF THURSDAY MORNING.
A WEAKLY SHEARED ENVIRONMENT AND UNSTABLE AIR MASS WILL CONTINUE
THROUGH THE DAY ON THURSDAY. WBZ HEIGHTS DROP TO NEAR 10KFT ALONG
WITH SBCAPES IN THE 1500-3000 J/KG RANGE AND 0-3 KM MUCAPES OF
2000-3500 J/KG. WITH THE LARGE AMOUNT OF INSTABILITY AND THE LOWER
WET BULB ZERO HEIGHTS...LARGE HAIL AND MICROBURST/DAMAGING WIND
POTENTIAL EXISTS. FURTHERMORE...PWATS BTWN 1.5-1.8 INCH RANGE MAY
LEAD TO HEAVY RAINFALL THREAT. WITH POSSIBLE TRAINING OF
CELLS...THERE COULD BE AN ISOLATED FLASH FLOODING THREAT. THE
SECONDARY AFOREMENTIONED SHORTWAVE FROM SOUTHERN MO WILL LIKELY MOVE
ACROSS THE FRONT BY THURSDAY NIGHT. THIS WILL LIKELY BRING EVEN MORE
SHOWERS.
.LONG TERM (FRIDAY THROUGH TUESDAY)...LINGERING SHOWERS ON FRIDAY
MORNING WITH THE EXITING SYSTEM WILL PRECEDE A MODERATE RIDGE SETUP
OVER THE SOUTHEAST. CLOUD COVER WILL GRADUALLY EXIT FROM WEST TO
EAST UNTIL THE AFTERNOON HOURS...LEADING TO LOWER DAYTIME HIGHS FOR
FRIDAY IN THE UPPER 70S TO LOWER 80S. THIS RIDGE WILL CONTRIBUTE TO
A NICE SATURDAY WITH SOMEWHAT DRIER DEWPOINTS GIVEN THE NW FLOW
ALOFT AND AT THE SFC.
BY SUNDAY...A MORE SOUTHERLY FLOW WILL DEVELOP BRINGING THE MARITIME
TROPICAL AIR MASS BACK OVER THE AREA WITH UPPER 80S/LOWER 90S AS
DAYTIME HIGHS. HAVE INCLUDED LOW END POPS AT THIS POINT FOR MAINLY
THE AFTERNOON HOURS. MEANWHILE...AS A TROUGH RESIGNED OVER S
ONTARIO/QUEBEC MOVES OFF TO THE NE...A LOBE OF ENERGY/SHORTWAVE WILL
BE SENT SOUTHWARD TOWARDS THE OHIO RIVER VALLEY. THOUGH FAR INTO THE
FORECAST...THIS FEATURE WILL PUSH A COOL FRONT TOWARDS THE TN VALLEY
BRINGING MORE SHOWERS AND THUNDERSTORMS BY TUESDAY. HAVE
INTRODUCED/KEPT SLIGHT CHC POPS FOR THAT TIME PERIOD. OVERALL...FOR
THE LONG TERM...SHOULD BE A WARMING TREND WITH AFTERNOON
THUNDERSTORMS POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 67 89 67 79 62 / 20 30 50 70 30
SHOALS 67 90 65 78 63 / 20 30 60 70 20
CULLMAN 68 88 67 80 62 / 20 30 40 70 40
FAYETTEVILLE 66 86 66 75 61 / 20 30 50 70 30
ALBERTVILLE 67 88 66 81 63 / 20 30 40 70 40
FORT PAYNE 64 87 65 81 63 / 20 30 40 70 40
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SL.77
Hazardous weather outlook, Jun 2, 6:50 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 AM CDT TUE JUN 2 2009
ALZ001>010-016-TNZ076-096-097-030300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
750 AM CDT TUE JUN 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK UPPER LEVEL DISTURBANCE WILL PRODUCE ISOLATED THUNDERSTORMS
TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE
MAIN HAZARD FROM THESE STORMS WILL BE POTENTIAL MICROBURSTS
PRODUCING WINDS OF 40 TO 60 MPH. ALSO...SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A COLD FRONT WILL BEGIN TO APPROACH THE TENNESSEE VALLEY ON
WEDNESDAY WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. SOME
STORMS MAY BE STRONG WITH WIND GUSTS AROUND 50 MPH...SMALL HAIL
AND LOCALIZED HEAVY RAIN. AS THE COLD FRONT MOVES ACROSS THE AREA
ON THURSDAY...EXPECT MORE SHOWERS AND THUNDERSTORMS WITH THE MAIN
THREATS BEING HEAVY RAIN AND GUSTY WINDS.
SHOWER AND THUNDERSTORM ACTIVITY WILL AGAIN BE POSSIBLE ACROSS THE
AREA ON FRIDAY...HOWEVER THE BEST CHANCE WILL BE EAST OF INTERSTATE
65. BY FRIDAY NIGHT...THE SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN
TO TAPER OFF.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...STORM SPOTTERS
SHOULD PROMPTLY REPORT SEVERE WEATHER TO LOCAL EMERGENCY MANAGEMENT
OR THE NATIONAL WEATHER SERVICE.
KULA
In the hours before
Special weather statement, Jun 2, 12:08 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT TUE JUN 2 2009
ALZ001-002-021830-
COLBERT-LAUDERDALE-
108 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHERN COLBERT AND CENTRAL
LAUDERDALE COUNTIES UNTIL 130 PM CDT...
DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLORENCE...MOVING NORTHEAST AT 10 MPH. THIS STORM WAS PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING.
PEA SIZE HAIL...HEAVY DOWNPOURS...AND WINDS UP TO 40 MPH CAN ALSO
BE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SAINT FLORIAN...UNDERWOOD-PETERSVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
KULA
Special weather statement, Jun 2, 12:48 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT TUE JUN 2 2009
ALZ006-TNZ096-021930-
LINCOLN-MADISON-
148 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LINCOLN AND NORTHERN
MADISON COUNTIES UNTIL 230 PM CDT...
DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GLADSTONE...OR
7 MILES NORTHWEST OF MERIDIANVILLE...MOVING NORTHEAST AT 10 MPH.
WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HAZEL GREEN.
FISK.
BELLEVIEW...LINCOLN.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
KULA
Special weather statement, Jun 2, 1:02 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 PM CDT TUE JUN 2 2009
ALZ001-021945-
LAUDERDALE-
202 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 245 PM CDT...
DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS
CENTERED 5 MILES NORTH OF ANDERSON...OR 17 MILES SOUTH OF
LAWRENCEBURG...MOVING SLOWLY NORTHEAST.
WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
RURAL AREAS ALONG THE LAWRENCE AND LAUDERDALE COUNTY LINE CAN EXPECT
RAINFALL AMOUNTS OF UP TO ONE INCH IN 30 MINUTES. THIS MAY RESULT
IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
KULA
Special weather statement, Jun 2, 2:15 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT TUE JUN 2 2009
ALZ005-022100-
LIMESTONE-
315 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 400 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM COMPLEX NEAR ELKMONT...OR 6 MILES NORTHEAST OF
ATHENS...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
PEOPLE IN NORTHEASTERN LIMESTONE COUNTY...INCLUDING THE CITIES OF
ELKMONT...HOLLAND GIN AND ARDMORE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Special weather statement, Jun 2, 4:52 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CDT TUE JUN 2 2009
ALZ016-022330-
CULLMAN-
552 PM CDT TUE JUN 2 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY UNTIL 630 PM CDT...
AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HANCEVILLE...OR 9 MILES SOUTHEAST OF
CULLMAN...MOVING NORTH AT 10 MPH.
ANOTHER STRONG THUNDERSTORM IN CULLMAN COUNTY WAS LOCATED BETWEEN
BLACK BOTTOM AND GARDEN CITY...AND WAS ALSO MOVING NORTH AT 10 MPH.
DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH BOTH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PHELAN.
WALTER.
HOLLY POND...FAIRVIEW.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
JLL
Thunderstorm Wind, Cullman
- When
- June 2, 5:13 PM CST to 5:18 PM CST
- Where
- Cullman County, 0.85 mi ENE of Welti
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.135, -86.736
Thunderstorm winds knocked down two ten-year old trees at a residence. Pea-sized hail was also reported.
Hail, Limestone
- When
- June 2, 6:42 PM CST to 6:46 PM CST
- Where
- Limestone County, 1.25 mi ESE of French Mill
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.764, -86.859
Nickel sized hail was reported. The hail storm lasted up to 4 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, June 2, 2009$1.2 million · EF0 · 12 events
- Flash Flooding and Hail in Indiana, June 2, 20091 injured · $141,000 · 2.75 in hail · 24 events
- Tornado and Flash Flood in Ohio, June 2 to 3, 20091 injured · $64,000 · EF0 · 36 events
- Hail and Damaging Winds in Ohio, June 2, 2009$122,000 · 1.5 in hail · 19 events
- Hail and Damaging Wind in Delaware, June 2, 2009$250,000 · 66 kt wind · 2 events
- Lightning Strike in Maryland, June 2, 2009$215,000 · 1 event
- Hail and Damaging Winds in Illinois, June 2, 2009$115,000 · 65 kt wind · 4 events
- Hail in Indiana, June 2, 2009$100,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Kentucky, June 2, 2009$57,000 · 1.75 in hail · 16 events
- Tornado and Hail in Texas, June 2, 2009$50,000 · EF0 · 16 events
- Dust Devil in Nevada, June 2, 2009$75,000 · 1 event
- Flash Flood and Hail in West Virginia, June 2, 2009$26,000 · 1.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163213, 163212.